Orthodromic reciprocating tachycardia and heart failure in a dog with a concealed posteroseptal accessory pathway.
A 4-month-old male Labrador Retriever was presented for recurrent bouts of pulmonary edema associated with tachycardia. Initial physical examination and echocardiography were unremarkable, and the electrocardiogram revealed only an intraventricular conduction disturbance. Subsequent recordings showed paroxysmal supraventricular tachycardia (SVT) (340 beats/min), which consistently produced pulmonary edema. The supraventricular tachycardia was unresponsive to adenosine, esmolol, and propranolol; was variable and transiently responsive to various vagal maneuvers and precordial thumps; and was always responsive to IV diltiazem. Multiple life-threatening episodes of SVT occurred, however, despite the chronic administration of oral diltiazem, propranolol, and procainamide. Diastolic cardiac dysfunction was documented by Doppler echocardiography and was thought to contribute to the development of pulmonary edema. A subsequent electrophysiologic study confirmed the presence of an atrioventricular posteroseptal accessory pathway that participated in orthodromic reciprocating tachycardia. This pathway was determined to conduct only in the retrograde direction ("concealed accessory pathway"). Intraoperative IV procainamide titration terminated the arrhythmia, which could not be reinduced when procainamide blood concentration approximated 20 micrograms/dL. Increasing the oral procainamide dose to achieve such plasma concentrations was successful in eliminating orthodromic reciprocating tachycardia, preventing heart failure, and returning Doppler indices of diastolic function to normal.
Atkins, CE; Kanter, R; Wright, K; Saba, Z; Baty, C; Swanson, C; Bai, S; Keene, BW
Volume / Issue
Start / End Page
Pubmed Central ID
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)